Hail, Chicot
- When
- May 21, 3:40 PM CST
- Where
- Chicot County, 0.58 mi W of Halley Jct
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.530, -91.390
Scattered to numerous showers and thunderstorms developed during the afternoon of May 21st ahead of a weak cold front moving across the Deep South. Wind damage, large hail and some flash flooding all occurred as the activity moved across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Scattered to numerous showers and thunderstorms developed during the afternoon of May 21st ahead of a weak cold front moving across the Deep South. Wind damage, large hail and some flash flooding all occurred as the activity moved across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 21, 3:11 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 411 PM CDT MON MAY 21 2012 .DISCUSSION... REMAINDER OF THE AFTERNOON INTO THE EVENING...THUNDERSTORMS HAVE ERUPTED ACROSS MUCH OF THE ARKLAMISS AS EXPECTED WITH THE APPROACHING SHORTWAVE TROUGH AND COLD FRONT. MOST ACTIVITY CONFINED TO AREAS ALONG THE NATCHEZ TRACE PARKWAY WHERE MID LEVEL LAPSE RATES OF ~6.5 DEG C/KM AND SFC DEWPOINTS IN THE MID 60S ARE CONTRIBUTING TO MIXED LAYER AROUND 2000 J/KG...BUT ADDITIONAL TSTMS ARE DEVELOPING UPSTREAM OVER SOUTHEAST ARKANSAS. DEEP SUB-CLOUD LAYER AND STEEP LOW LEVEL LAPSE RATES WILL ENHANCE DEVELOPING COLD POOLS (AND ATTENDANT SVR WIND GUST RISK) WITH NW FLOW ALOFT HELPING TO ACCELERATE THEM AS CLUSTERS OF CELLS ORGANIZE INTO LINE SEGMENTS. HAIL AND STRONG TO SVR WIND GUSTS WILL ARE STILL THE MAIN CONCERNS. DEPENDING ON HOW MUCH ACCELERATION TAKES PLACE... THE RISK FOR STORMS WILL END QUICKLY THIS EVENING...ESPECIALLY THE BOUNDARY LAYER STABILIZES WITH NIGHTTIME COOLING. TONIGHT THROUGH TUESDAY NIGHT...GUIDANCE CONTINUES TO QUICKEN THE PACE ON THE SHORTWAVE TROUGH PASSAGE AND A SUBSIDENT DRY AIRMASS TO FOLLOW. SO LOOKS LIKE PRECIP WILL END TONIGHT WITH SURFACE HIGH PRESSURE AND MUCH DRIER AIR MOVING IN FOR TUESDAY AND TUESDAY NIGHT ACROSS THE ENTIRE ARKLAMISS. /EC/ WEDNESDAY THROUGH NEXT MONDAY...WITH HIGH PRESSURE AT THE SURFACE... UPPER RIDGING WILL BUILD INTO AND STRENGTHEN ACROSS THE FORECAST AREA DURING THE FORECAST PERIOD. ANY CHANCE FOR RAIN DURING THIS TIME LOOK TO BE SLIM AND CONFINED TO THE LATE AFTERNOON HOURS. CONDITIONS WILL ALSO WARM THROUGH THE PERIOD AS HIGHS IN THE UPPER 80S DURING MID- WEEK...CLIMB INTO THE LOWER 90S HEADING INTO MEMORIAL DAY WEEKEND. MEANWHILE...LOWS EACH NIGHT WILL ONLY FALL INTO THE MID AND UPPER 60S. /19/ && .AVIATION...TSRA XPCTD ACROSS THE REGION THRU THE REST OF THE AFTN AND INTO THE EVENING. ISOLD SEVERE TSRA(60 MPH WINDS AND QUARTER SIZE HAIL) WILL BE PSBL AS THIS ACTIVITY PASSES. VFR CONDS TO PREVAIL FOR THE MOST PART BUT A TEMPORARY DROP TO IFR IN RAIN WILL BE PSBL WITHIN TSRA. TSRA SHOULD DIMINISH BY 02Z WITH A GRADUAL CLEARING TREND XPCTD INTO TONIGHT. VFR CONDS TO PREVAIL AT MOST SITES AFTER 02Z...HOWEVER IFR CIG/VIS WILL BE PSBL EARLY TOMORROW MORNING AT HBG. WINDS WILL GRADUALLY BECOME WRLY AND THEN NRLY TODAY AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH. /BK/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 59 83 54 87 / 34 3 0 7 MERIDIAN 58 82 52 87 / 38 5 0 7 VICKSBURG 57 82 51 88 / 18 4 0 7 HATTIESBURG 61 86 55 89 / 36 4 5 5 NATCHEZ 61 82 56 86 / 28 3 0 11 GREENVILLE 59 79 54 86 / 10 4 0 7 GREENWOOD 57 79 51 85 / 10 3 0 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && EC/19/BK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 249 PM CDT MON MAY 21 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 222000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 249 PM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ARKLAMISS INTO THE EVENING HOURS AHEAD OF A COLD FRONT THAT WILL MOVE SOUTH ACROSS THE REGION TONIGHT. THE PRIMARY RISKS WILL BE DAMAGING WIND GUSTS OF 50 TO 60 MPH AND QUARTER SIZE HAIL. THE STORMS WILL GENERALLY MOVE TO THE SOUTH SOUTHEAST THROUGH THE AFTERNOON...WITH MOST OF THE STRONG TO SEVERE ACTIVITY ENDING BETWEEN 8 AND 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED UNTIL 8 OR 9 PM THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. BK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 N MENDENHALL 31.98N 89.87W
05/21/2012 E1.00 INCH SIMPSON MS OTHER FEDERAL
PENNY TO QUARTER HAIL...REPORTED BY NSSL SHAVE PROJECT.
&&
CMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG VICKSBURG 32.33N 90.87W
05/21/2012 WARREN MS EMERGENCY MNGR
MULTIPLE TREES DOWN IN VICKSBURG.
&&
CMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 S JACKSON 32.28N 90.21W
05/21/2012 E0.88 INCH HINDS MS TRAINED SPOTTER
IN SOUTH JACKSON
&&
CMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 SSW ACKERMAN 33.26N 89.20W
05/21/2012 E1.00 INCH CHOCTAW MS TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL AND FREQUENT CLOUD TO GOUND
LIGHTNING. REPORTED BY TRAINED SPOTTER.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
436 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 5 NNE FRENCH CAMP 33.36N 89.37W
05/21/2012 E1.00 INCH CHOCTAW MS EMERGENCY MNGR
IN THE SIMPSON COMMUNITY
&&
CMEMSZ042-043-212210- MADISON MS-YAZOO MS- 438 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 438 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF LITTLE YAZOO AT 438 PM CDT...MOVING SOUTHEAST AT 15 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN CENTRAL YAZOO AND WEST CENTRAL MADISON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3267 9014 3253 9035 3269 9047 3280 9030 TIME...MOT...LOC 2138Z 321DEG 14KT 3268 9032 MRM
The Little Rock radar (KLZK), 166 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377290.